Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Aging With HIVAging With HIV
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Peripheral Neuropathy

Mar 22, 2017

I was diagnosed 6 years ago with and over the past 8 months I have been experiencing sharp stabbing pains burning and billions of pins and needles in my feet. Since July of 2016 dizzying feeling and falling a lot has been happening. Due to insurrunce issues (hospital and drs would not accept) I could not have a emg or see a neurologist till feb and march. I was told by the dr doing the emg with the elctro pads and then needles in my legs and back that I have neuropathy. The neurologist has now left me with little hope. I am on 3200mg of gabapatin amd 120mg daily of duloxotine. What else can I do for relief. The med list I have been on for months. The mess he was not confident would help long term and gave no hope of anything else. Is there anything I can do a surgery etc anything that will help. it is a horrible thing to wake up and think that just going and wishing that cutting off my feet would be the best

Response from Mr. Vergel

I am so sorry you are experiencing neuropathy.

Many factors can contribute to nerve damage that can cause neuropathy pain, including physical injury or trauma, genetic factors, infectious diseases, exposure to toxic substances (e.g., alcohol, drugs, heavy metals, solvents), and metabolic disorders (e.g., thyroid dysfunction, diabetes). But in people with HIV/AIDS, PN is usually due to the effects of the virus itself on nerve cells, immune system activity associated with HIV, nerve damage related to OIs, or drugs used to treat HIV disease and related conditions.

Neuropathy is most often associated with the nucleoside reverse transcriptase inhibitor (NRTI) drugs ddI, ddC, and d4T; these drugs are known as dideoxynucleosides, and are sometimes referred to as the "d-drugs." 3TC (Epivir), AZT (Retrovir), and abacavir (Ziagen), although also NRTIs, are associated with lower rates of PN. Non-nucleoside reverse transcriptase inhibitors (NNRTIs) and protease inhibitors (PIs) are not typically associated with PN. Several drugs used to treat HIV-related OIs are also known to cause neuropathy, including dapsone, ethambutol (Myambutol), isoniazid, and metronidazole (Flagyl).

Before I can help you any further, can you answer these questions?:

1- Do you have diabetes or high blood glucose?

2- Are you taking Zerit, DDI or AZT?

3- Have you tried Acetyl-L-Carnitine and/or alpha lipoic acid?

4- Do you exercise?

5- Have you had your thyroid function tested (TSH,free T3 and free T4?)?

Here are a few tips to deal with neuropathy:

Peripheral Neuropathy

Looking forward to your answers!

In health,

Nelson



Previous
Cuando tomar creatina
Next
SSA Benefit

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement